From Campbell County, Kentucky, USA:
Since my daughter just turned 18, we did not accompany her to her last appointment with her endocrinologist. She went over several issues about going away to college, but one she did not ask, that I am uncertain how to handle, or how she should handle, is the use of/instruction in the use of glucagon in the residence hall setting. Do you ask your roommate how comfortable they feel about it, or, the floor's residence hall assistant, or the dorm director? Do you just plan to use and instruct your roommate to call 911? Can you give me some general thoughts on this topic?
What an important question! The more people that know how to handle blood glucose emergencies, the better. I would start with all the people you mentioned and determine how much they are willing to do. Your daughter might say, "I have diabetes. I can handle it just fine. But, there may be a time my blood sugar could get too low. Almost always I can feel it and handle the low. I'd like you to know how to handle a low sugar emergency. Are you okay with that?"
Then she could decide how much information they might want. For some, knowing to call 911 is as much as they could do. For others, she will be able to show them glucagon and teach them how to use it. At the very least, her roommate will need to know what a low blood glucose might look like and who to call for help.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.